Association between antiepileptic drugs and hepatocellular carcinoma in patients with epilepsy: a population-based case-control study.
Hung DZ, Lin CL, Li YW, et al
Brain Behav 2016; 6:e00554
This study explored whether antiepileptic drugs (AEDs) use increases the risk of hepatocellular carcinoma (HCC).
We conducted a case-control study using data from the National Health Insurance system of Taiwan. The case group comprised 1,454 epilepsy patients with newly diagnosed HCC, and the control group comprised 1,448 epilepsy patients without HCC. Both groups had similar distributions of sex and age, and follow-up duration. Possible associations with the AEDs in Taiwan were examined.
After adjusted for AEDs (phenobarbital and primidone, clonazepam, clorazepate and diazepam, and other AEDs), and for the comorbidities of diabetes, chronic liver disease and cirrhosis, hepatitis B and C virus infection, and alcoholism, the odds ratio (OR) of HCC was 1.22 (95% confidence interval [CI]: 1.01-1.47) for the group of phenytoin users compared with nonphenytoin users. An annual means of 61-120, 121-180, and >180 of defined daily doses (DDDs) of phenytoin (OR: 4.07, 95% CI: 2.03-8.18; OR: 7.51, 95% CI: 3.03-18.7, and OR: 14.6, 95% CI: 7.88-26.9, respectively) were significantly correlated with the risk of HCC but not with a DDD of ≤60. Compared with nonphenytoin users, HCC patients who had used phenytoin within 1 year of HCC diagnosis were at a greatest risk of HCC (adjusted OR: 2.29, 95% CI: 1.71-3.08), followed by who had used phenytoin within 2 years of diagnosis (adjusted OR: 1.92, 95% CI: 1.44-2.56).
The results indicate that high dose of phenytoin was associated with a statistically significant increased odds ratio for hepatocellular carcinoma, which was not demonstrated for low-dose phenytoin.